In the month after a surprising analysis revealed possible heart risks from the blockbuster diabetes drug Avandia, reports of side effects to federal regulators tripled.
The sudden spike is a sign that doctors probably were unaware of the drug’s possible role in their patients’ heart problems and therefore may not have reported many such cases in the past, several experts said.
It also shows the flaws of the safety tracking system and suggests that a better one might have detected a potential problem before the drug had been on the market for eight years.
Avandia is used to control blood sugar, helping more than 6 million people worldwide manage Type 2 diabetes, the kind linked to obesity. These people already are at higher risk for heart attacks, so news that the drug might raise this risk by 43 percent was especially disturbing.
In the 35 days after May 21, when the New England Journal of Medicine published the analysis on the Internet, reports of heart attacks, deaths and hospitalizations leapt. The sharp rise in reports of heart problems appears in data obtained by the Associated Press through a Freedom of Information Act request to the federal Food and Drug Administration.
Only five heart attacks were reported in the 35 days before the study, compared with 90 in the same period afterward. Heart-related hospitalizations went from 11 to 126. The reports involve rosiglitazone, sold as Avandia and Avandamet.
Reporting a drug’s side effects is voluntary, and only a crude indication rather than a scientific measure of how many problems patients are actually having. The FDA relies on this unenforced system once a drug is on the market. Critics say it leads to haphazard oversight.
The drug’s manufacturer, British-based GlaxoSmithKline PLC, insists that the drug is safe and effective.
“This is a very well-known phenomenon,” where news reports lead to increased reporting, said company spokeswoman Mary Anne Rhyne. “It’s good that there’s awareness of the reporting system, but drawing conclusions on such data is inappropriate.”